Texas, 2015Flash Flood and Flooding in Texas, May 4 to 5, 2015
May 4 to 5, 2015 · NWS LUB · 6 events in 5 counties and zones
A deep fetch of Gulf moisture overspread the South Plains this afternoon in advance of a slow-moving trough. Numerous thunderstorms erupted by late afternoon across the western South Plains and spread slowly northeast through the overnight hours under weak upper level winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $830,000
- Crop damage
- $310 million
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep fetch of Gulf moisture overspread the South Plains this afternoon in advance of a slow-moving trough. Numerous thunderstorms erupted by late afternoon across the western South Plains and spread slowly northeast through the overnight hours under weak upper level winds. The slow nature of these storms resulted in torrential rainfall rates and flooding in many areas, but the most impressive rainfall and flooding bulls-eyed in central and southern Lynn County where between 6 and 12 inches of rain was measured before midnight. Nearly all roads in Lynn County were closed by DPS officials due to standing water in excess of one foot over long stretches. The city of Tahoka became marooned by floodwaters forcing emergency officials to give stranded motorists refuge in area shelters. When these shelters either reached capacity or were threatened by floodwaters, officials transported persons to adjacent counties for safety. To add insult to injury, additional rounds of thunderstorms with heavy rain developed early in the morning on the 5th and prolonged flooding issues over much of the southern South Plains and southern Rolling Plains. Schools in Tahoka were closed on the 5th due to many roads remaining impassable. Dozens of vehicles from Lubbock to Tahoka required rescuing after motorists drove into deep floodwaters and became stranded. Most of these flooded cars were deemed complete losses after the engines became hydrolocked. One small child suffered a head injury after the car they were in hydroplaned abruptly near Southland (Garza County). Combined damage to vehicles, homes and thousands of acres of wheat crops (particularly in Lynn County) could exceed $300M.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 4, 2:49 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, May 4, 2:49 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT MON MAY 4 2015
.SHORT TERM...
THE BULK OF EVIDENCE CONTINUES TO POINT TOWARDS A VALID THREAT FOR
FLOODING OR FLASH FLOODING MAINLY ON THE CAPROCK TONIGHT. MOIST
SOUTHEASTERLY LOW LEVEL INFLOW WILL INCREASE THROUGH THE LATE
AFTERNOON AND EVENING AS SOUTHWEST FLOW ALOFT INCREASES WHILE LEAD
DISTURBANCES SWING THROUGH EARLY THIS EVENING AND AGAIN LATER IN THE
NIGHT. FORECAST PRECIPITABLE WATER VALUES LATER TONIGHT HAVE
INCREASED TO AROUND 1.3 INCHES OVER THE CENTRAL SOUTH PLAINS WITH
BOTH WRF/NAM AND GFS SOLUTIONS...OR MORE THAN DOUBLE THE AVERAGE FOR
THIS TIME OF YEAR. EARLY EVENING CONVECTION APPEARS LIKELY TO MATURE
INTO ONE OR MORE CONVECTIVE SYSTEMS OVER THE SOUTHWESTERN OR WESTERN
SOUTH PLAINS...THAT SHOULD PERSIST AND EDGE EAST OR SOUTHEAST INTO
THE LOW LEVEL INFLOW DURING THE NIGHT....PERHAPS ALONG AN
INCREASINGLY WELL-DEFINED SOUTHWEST-NORTHEAST BOUNDARY.
MORE SOLUTIONS ARE PRODUCING LARGE RAINFALL TOTALS DURING THE NIGHT
AS CONVECTIVE SYSTEMS WORK SLOWLY EASTWARD...WITH HIGHEST TOTALS
MOSTLY IN THE 3" TO 5" RANGE...ALTHOUGH A FEW SOLUTIONS EVEN HIGHER.
THIS IS CONSISTENT WITH OUR PREVIOUS FORECAST. PINPOINTING EXACTLY
WHERE HIGHEST TOTALS WILL FALL REMAINS SOMEWHAT ELUSIVE THOUGH WE
ARE STARTING TO SEE BETTER SIGNALS OF THE MAXIMUM MOISTURE
CONVERGENCE STRETCHING FROM THE SOUTHWEST INTO THE CENTRAL AND
EASTERN SOUTH PLAINS. AS SUCH WE HAVE EXPANDED THE FLASH FLOOD WATCH
ONE ADDITIONAL ROW OF COUNTIES TO THE EAST. THE POSSIBLE HIGH TOTAL
RAINFALL WILL CONTINUE TO JUSTIFY POTENTIAL FOR A FLASHY NATURE TO
THE FLOODING THREAT ALTHOUGH AREAL FLOOD THREAT OVERALL PROBABLY
WILL DOMINATE FOR MOST LOCATIONS. URBAN AREAS IN PARTICULAR WILL BE
AT RISK FOR VERY RAPID RUNOFF. THERE MAY NOT BE MUCH OPPORTUNITY FOR
DISCRETE ROTATING CELLS THIS EVENING...AND SHEAR IS RATHER WEAK
ANYWAY EXCEPT NEAR THE NEW MEXICO BORDER. WE MAY SEE A FEW STRONG OR
SEVERE STORMS MAINLY THIS REGION THOUGH A BRIEF ROGUE SEVERE CELL
COULD OCCUR ALMOST ANYWHERE AS CONVECTIVE ENERGY LEVELS INCREASE
CLOSE TO 1000 JOULES PER KILOGRAM.
SHOULD RAIN EVENT UNFOLD OVERNIGHT AS IN THE ABOVE SCENARIO...A COOL
MOIST AIRMASS SHOULD SHOVE SOUTH AND WESTWARD EARLY TUESDAY...THOUGH
STILL MAY SEE ON-GOING RAIN AND HEAVY RAIN THREAT AT DAYBREAK
ESPECIALLY NORTHEASTERN ZONES. THE STRONGER APPROACHING UPPER TROUGH
LATE TUESDAY WILL TEND TO TIGHTEN SURFACE TROUGH AND SOLUTIONS ARE
CONSISTENT INDICATING A DRY-LINE PUSH ALONG THE NEW MEXICO BORDER IF
NOT A LITTLE FURTHER EAST IN THE AFTERNOON. THIS ZONE MAY BE AT RISK
FOR SEVERE STORMS BY LATE TUESDAY ALTHOUGH ADDITIONAL FORECAST
DETAILS WILL HAVE TO AWAIT TONIGHTS OUTCOME. RMCQUEEN
.LONG TERM...
ONGOING WIDESPREAD CONVECTION TUESDAY EVENING WILL CONTINUE INTO
THE EARLY HOURS OF WEDNESDAY UNTIL UPPER LEVEL TROUGH AXIS SHIFTS
NE ACROSS WEST TEXAS INTO OKLAHOMA. WEAK RIDGING BEHIND THE
DEPARTING WAVE WILL PROVIDE A BRIEF LULL IN PRECIP CHANCES
THROUGH THE EARLY AFTERNOON ON WEDNESDAY...UNTIL AN UPPER LEVEL
WAVE PUSHES ACROSS THE DRYLINE IN OUR SOUTH/SOUTHEASTERN ZONES
PROVIDING ENOUGH UPPER LEVEL INSTABILITY TO COINCIDE WITH
CONVERGENCE ALONG THE DRYLINE AND DEEPER MOISTURE OFF THE CAPROCK
TO EXPECT STRONG TO POSSIBLY SEVERE STORMS TO INITIATE IN OUR AREA
AND EXIT EASTWARD AS WEDNESDAY EVENING PROGRESSES.
GUIDANCE SUGGESTS DRYLINE CONVECTION CHANCES CONTINUE THURSDAY...
FRIDAY AND INTO THE WEEKEND AS THE PACIFIC LOW SLOWLY PLODS ACROSS
THE FOUR CORNERS INTO WEST TEXAS THROUGH THE WEEKEND...NOT EXITING
EAST UNTIL EARLY MONDAY. MAINTAINED CHANCE/SLIGHT CHANCE POPS FOR
THE END OF THE WEEK INTO THE WEEKEND ESPECIALLY EAST OF THE
CAPROCK AS THE MEAN DRYLINE POSITION SEEMS TO FAVOR THE DIVIDE
BETWEEN THE SOUTH PLAINS AND ROLLING PLAINS.
TEMPERATURES WILL REMAIN RIGHT AROUND NORMAL..TO POSSIBLY A TICK
BELOW...THROUGH THE FORECAST PERIOD. INCREASED LOW LEVEL
MOISTURE...CLOUD COVER AND POTENTIALLY SIGNIFICANT RAINFALL FROM
PREVIOUS COUPLE OF DAYS WILL ALL HELP TO KEEP MAX TEMPS AT BAY.
GUIDANCE HINTS TOWARD ANOTHER SIMILAR SYSTEM SETTING UP FOR NEXT
WEEK WITH MULTIPLE DAYS OF DRYLINE CONVECTION.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 55 69 51 78 / 90 70 30 0
TULIA 57 67 55 80 / 90 80 60 10
PLAINVIEW 58 68 56 80 / 90 80 50 10
LEVELLAND 57 72 57 81 / 90 70 20 0
LUBBOCK 58 70 59 82 / 90 70 30 10
DENVER CITY 57 77 57 81 / 90 50 20 10
BROWNFIELD 58 74 58 82 / 90 60 20 10
CHILDRESS 61 70 62 83 / 80 80 60 30
SPUR 58 69 60 83 / 90 70 50 40
ASPERMONT 61 73 63 82 / 60 70 50 40
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ021>024-027>030-
033>036-039>042.
&&
05/55
Hazardous weather outlook, May 4, 11:25 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1225 PM CDT MON MAY 4 2015
TXZ021>044-051730-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1225 PM CDT MON MAY 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE
OUTLOOK AREA THIS AFTERNOON. A FEW OF THESE STORMS COULD BECOME
SEVERE AND PRODUCE LOCALLY HEAVY RAIN...WIND GUSTS TO 60 MPH AND
HAIL TO PING PONG BALL SIZE. ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO FORM IN EASTERN NEW MEXICO AND MOVE EASTWARD ACROSS THE STATE
LINE THIS EVENING. THIS ACTIVITY MAY BE BETTER ORGANIZED AND COULD
BRING THE RISK OF WIND GUSTS TO 65 MPH ALONG WITH GOLF BALL SIZE
HAIL TO THE WESTERN SOUTH PLAINS. THE THUNDERSTORMS ARE EXPECTED TO
GROW INTO ONE OR MORE CONVECTIVE COMPLEXES TONIGHT AS THEY MOVE EAST
AND NORTHEASTWARD OVER THE SOUTH PLAINS AND FAR SOUTHWEST TEXAS
PANHANDLE. HEAVY RAINFALL AND THE THREAT FOR AREAS OF FLASH FLOODING
AND INUNDATION FLOODING WILL WILL BECOME INCREASING LIKELY OVER MUCH
OF THE CAPROCK TONIGHT INTO EARLY TUESDAY. A FLASH FLOOD WATCH IS IN
EFFECT FROM LATE THIS AFTERNOON THROUGH EARLY TUESDAY MORNING FOR
THE SOUTHWEST TEXAS PANHANDLE AND WESTERN AND CENTRAL SOUTH
PLAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE THREAT FOR HEAVY RAIN AND FLOODING MAY CONTINUE THROUGH MIDDAY
TUESDAY...MAINLY ACROSS THE FAR SOUTHERN TEXAS PANHANDLE.
ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE TUESDAY
AFTERNOON ACROSS MOST OF THE OUTLOOK AREA. THESE STORMS MAY ALSO
PRODUCE HEAVY RAINFALL THAT COULD LEAD TO LOCALIZED FLOODING.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
SATURDAY...MAINLY ACROSS CENTRAL AND EASTERN PORTIONS OF THE
OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
Flood, Lubbock
- When
- May 4, 5:22 PM CST to May 5, 8:00 AM CST
- Where
- Lubbock County, 6.63 mi SSW of Wolfforth to 1.09 mi NE of Shallowater
- Cause
- Heavy Rain
- Property damage
- $250,000
- Crop damage
- $10 million
- Reported by
- Broadcast Media
- Coordinates
- 33.407, -102.051
Flash Flood, Lynn
- When
- May 4, 6:00 PM CST to 9:00 PM CST
- Where
- Lynn County, 3.1 mi SE of New Home Arpt to 4.51 mi SSE of New Moore
- Cause
- Heavy Rain
- Injuries
- 0 direct, 1 indirect
- Property damage
- $300,000
- Crop damage
- $250 million
- Reported by
- Broadcast Media
- Coordinates
- 33.271, -101.879
Flood, Terry
- When
- May 4, 8:05 PM CST to May 5, 10:00 AM CST
- Where
- Terry County, 4.9 mi SW of Wellman to 9.46 mi ESE of Union
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.000, -102.490
Flood, Lynn
- When
- May 4, 9:00 PM CST to May 5, 4:00 PM CST
- Where
- Lynn County, 10.89 mi ENE of Wilson to 31.22 mi E of Draw
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.362, -101.548
Flood, Garza
- When
- May 4, 9:40 PM CST to May 5, 11:00 AM CST
- Where
- Garza County, 3.97 mi NW of Southland to 10.13 mi WSW of Graham Chapel
- Cause
- Heavy Rain
- Property damage
- $250,000
- Crop damage
- $50 million
- Reported by
- Law Enforcement
- Coordinates
- 33.397, -101.589
Flood, Hockley
- When
- May 5, 6:22 AM CST to 9:00 AM CST
- Where
- Hockley County, 4.42 mi SW of Whitharral to 5.85 mi WSW of Levelland Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.679, -102.376
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, May 4 to 7, 20151 death · $100,000 · 1 event
- Flash Flood and Hail in Iowa, May 4, 20151 death · 2 injured · 0.88 in hail · 3 events
- Flash Flood and Hail in New Mexico, May 4 to 5, 2015$3.0 million · 1.5 in hail · 11 events
- Tornadoes and Flash Flood in Kansas, May 4, 2015EF1 · 15 events
- Flash Flooding and Hail in Texas, May 4 to 5, 2015$17,000 · 2.5 in hail · 24 events
- Flash Flood in Colorado, May 4, 2015$20,000 · 1 event
- Flash Flooding and Hail in Kansas, May 4, 20151 in hail · 13 events
- Hail in Indiana, May 4, 20151.75 in hail · 8 events
- Flash Flooding and Flood in Missouri, May 4, 20151 in hail · 7 events
- Flash Flood and Hail in Illinois, May 4, 20151 in hail · 4 events
- Flooding in Kansas, May 4 to 5, 2015$800 · 4 events
- Hail in Kansas, May 4, 20151 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567926, 567925, 567931, 567933, 567929, 567928.